Hail, Clay
- When
- March 17, 2:45 PM CST to 2:46 PM CST
- Where
- Clay County, 4.28 mi SSE of Camp Travis
- Measured
- 0.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 38.610, -88.310
A weak upper-level impulse triggered isolated thunderstorms across southeast Illinois during the afternoon of March 17th. A couple of the cells produced up to penny-sized hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A weak upper-level impulse triggered isolated thunderstorms across southeast Illinois during the afternoon of March 17th. A couple of the cells produced up to penny-sized hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Mar 17, 1:34 PM CST, 1 hour 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 234 PM CDT SAT MAR 17 2012 .DISCUSSION... ISSUED 234 PM CDT SAT MAR 17 2012 MODELS IN VERY GOOD AGREEMENT WITH OVERALL UPPER LEVEL PATTERN AND ASSOCIATED SURFACE FEATURES THROUGH 84HRS. MAIN CONCERNS IN THE SHORTER TERM INCLUDE TEMPERATURES AND HOW QUICKLY THE PCPN WILL ENTER INTO THE CWA FROM THE WEST. ALL MODELS HAVE SIMILAR TIMING AND BRING PCPN IN SLOWLY MON THROUGH TUE. IN THE LONGER TERM...THE 12Z GFS DIFFERED FROM THE 00Z ECMWF. BUT THE NEW 12Z ECMWF AGREES BETTER WITH THE GFS FROM MIDDLE TO END OF THE WEEK...KEEPING THE LOW AS A CUTOFF SYSTEM AND SLOWLY MOVING IT EAST ACROSS THE SOUTHERN MISS VLY AND INTO THE SOUTHEASTERN US. A BLEND OF THE MODELS LOOKS GOOD FOR THE SHORT AND LONG TERMS. SHORT TERM...TONIGHT THROUGH TUESDAY WATER VAPOR SATELLITE LOOP SHOWS A VORT MAX MOVING ACROSS MISSOURI WITH ASSOCIATED STORMS SLOWLY MOVING ENE. THIS FEATURE AND STORMS WILL MOVE ACROSS THE SOUTHERN HALF OF THE AREA WITH LIKELY POPS. PCPN SHOULD END SOMETIME AFTER MIDNIGHT AS THE FEATURE MOVES EAST OF THE STATE. HOWEVER...WILL KEEP A SLIGHT CHC FOR POPS ONLY IN THE EAST TOMORROW MORNING. PAST THIS THERE SHOULD BE DRY WEATHER FOR MOST OF THE AREA THROUGH SUNDAY. DRY WEATHER WILL CONTINUE IN THE EAST MON THROUGH TUE WHILE PCPN SLOWLY CREEPS INTO THE CWA FROM THE WEST. SOUTHERLY WINDS WILL BRING WARM MOIST AIR INTO THE REGION TO PRODUCE SHOWERS AND THUNDERSTORMS...STARTING OUT WEST AND THEN SLOWLY MOVING INTO THE AREA. POPS MON THROUGH TUE WILL BE LOW CHC POPS AND ONLY IN THE WEST...MAINLY WEST OF A PEORIA TO SPRINGFIELD LINE THROUGH THE PERIOD. TEMPS THROUGH THE PERIOD WILL REMAIN VERY WARM...UP TO 25-30 DEGREES ABOVE NORMAL FOR MARCH. RECORD TEMPS WILL BE POSSIBLE THE NEXT SEVERAL DAYS. GUIDANCE NUMBERS LOOK GOOD. ACTUALLY...OVERNIGHT LOWS WILL BE ABOVE NORMAL HIGHS FOR THIS TIME OF YEAR. LONG TERM...TUESDAY NIGHT THROUGH SATURDAY A SURFACE TROUGH AND ASSOCIATED UPPER LEVEL TROUGH WILL CONTINUE TO MOVE EAST...CLOSER TO THE AREA AND BRING INCREASING CHANCES OF PCPN TO THE AREA. SO WILL HAVE LIKELY POPS FOR TUE NIGHT IN THE WEST...MOST OF THE AREA LIKELY WED...AND THEN LIKELY IN THE EAST FOR WED NIGHT. BOTH MODELS ADVERTISE A PROGRESSIVE SYSTEM ONCE IT GETS GOING...WHICH IS BETTER THAN A STATIONARY LOW THAT LINGERS WITH SEVERAL DAYS OF RAIN AND CLOUDS. THE UPPER LEVEL SYSTEM WILL FINALLY REACH THE CWA THURSDAY NIGHT WITH THE ASSOCIATED SFC FEATURES JUST EAST OF THE AREA. THEREFORE...ONLY CHC POPS ARE WARRANTED FOR THURSDAY THROUGH FRIDAY NIGHT...SHIFTING SLOWLY EAST THROUGH TOWARD THE END OF THE WEEK. MODELS THEN DIFFER SOME ON THE NEXT RIDGE THAT BUILDS IN BEHIND THIS SYSTEM SO WILL KEEP DRY CONDITIONS FOR SAT FOR NOW. TEMPS WILL REMAIN ABOVE NORMAL THROUGH THE PERIOD...THOUGH NOT AS WARM AS THEY ARE NOW. GUIDANCE NUMBERS LOOK GOOD AND SEEM TO BE TAKING INTO ACCOUNT THE CLOUDS AND PCPN CAUSING THE LOWER TEMPS. AUTEN && .AVIATION... ISSUED 1233 PM CDT SAT MAR 17 2012 MID-LEVEL WAVE CURRENTLY LIFTING NORTHEASTWARD INTO MISSOURI WILL TRIGGER SCATTERED THUNDERSTORMS ACROSS CENTRAL ILLINOIS LATER THIS AFTERNOON AND EVENING. BASED ON RADAR TIMING TOOLS...CONVECTION AROUND KCOU WILL ARRIVE AT KSPI BETWEEN 21 AND 22Z. DUE TO UNCERTAINTIES ASSOCIATED WITH CONVECTIVE DEVELOPMENT/LIFE CYCLE...HAVE OPTED TO MAINTAIN VCTS AT THE TAF SITES UNTIL RADAR TRENDS DICTATE PREDOMINANT THUNDER. USING RADAR DATA AND HRRR/NAM FORECAST...HAVE GIVEN ALL TERMINALS A 4 TO 6 HOUR WINDOW FOR POTENTIAL THUNDER BETWEEN 21Z AND 05Z. AFTER THAT...BEST FOCUS FOR ADDITIONAL THUNDER SHIFTS FURTHER NORTH/EAST OUT OF THE AREA. WINDS WILL BE FROM THE SOUTH THIS AFTERNOON AND MAY GUST TO BETWEEN 15 AND 20KT AS MIXING OCCURS. GUSTINESS WILL SUBSIDE THIS EVENING...WITH S/SW WINDS AT AROUND 10KT CONTINUING INTO SUNDAY MORNING. BARNES && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 321 PM CDT SAT MAR 17 2012 ILZ027>031-036-037-040-041-047>050-181100- CASS-FULTON-KNOX-MARSHALL-MASON-MENARD-MORGAN-PEORIA-SCHUYLER- SCOTT-STARK-TAZEWELL-WOODFORD- 321 PM CDT SAT MAR 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...TONIGHT AN UPPER-LEVEL DISTURBANCE LIFTING NORTHEASTWARD OUT OF MISSOURI WILL ENHANCE THUNDERSTORM COVERAGE ACROSS CENTRAL ILLINOIS THIS EVENING. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...HOWEVER SOME OF THE STRONGER CELLS WILL BE CAPABLE OF PRODUCING HEAVY DOWNPOURS...GUSTY WINDS...AND HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A SLOW-MOVING STORM SYSTEM WILL BRING A PROLONGED PERIOD OF THUNDERSTORM CHANCES INTO CENTRAL ILLINOIS FROM MONDAY THROUGH FRIDAY. AT THIS TIME...IT APPEARS THE GREATEST CHANCE FOR STORMS WILL DEVELOP TUESDAY NIGHT THROUGH THURSDAY. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. ILZ038-042>046-051>057-061>063-066>068-071>073-181100- CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DE WITT- DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-LOGAN-MACON-MCLEAN- MOULTRIE-PIATT-RICHLAND-SANGAMON-SHELBY-VERMILION- 321 PM CDT SAT MAR 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...TONIGHT AN UPPER-LEVEL DISTURBANCE LIFTING NORTHEASTWARD OUT OF MISSOURI WILL ENHANCE THUNDERSTORM COVERAGE ACROSS CENTRAL AND SOUTHEAST ILLINOIS THIS EVENING. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...HOWEVER SOME OF THE STRONGER CELLS WILL BE CAPABLE OF PRODUCING HEAVY DOWNPOURS...GUSTY WINDS...AND HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A SLOW-MOVING STORM SYSTEM WILL BRING A PROLONGED PERIOD OF THUNDERSTORM CHANCES INTO CENTRAL ILLINOIS FROM TUESDAY NIGHT THROUGH FRIDAY NIGHT. AT THIS TIME...IT APPEARS THE GREATEST CHANCE FOR STORMS WILL DEVELOP ON WEDNESDAY AND THURSDAY. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. BARNES
The Evansville,IN radar (KVWX), 64 km away, was scanning. The volume nearest the first event began at 20:45 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 367119, 367120.